Two new studies published in The New England Journal of Medicine are adding to concerns about the safety and effectiveness of niacin, a popular drug for the prevention of cardiovascular disease. The studies reveal that although this B vitamin can reduce triglyceride levels, raise “good” cholesterol levels (HDL) and reduce “bad” cholesterol levels (LDL), it does not produce the benefits that patients and their doctors might expect. Both studies failed to show that niacin reduced the risks of heart disease, stroke and death. And both studies are revealing niacin may cause serious harms.
Taken together, the studies indicate niacin increased the risk of side effects including gastrointestinal events such as diarrhea and ulcers, musculoskeletal problems such as muscle damage and gout, rashes, skin ulcerations and other serious skin-related problems, infections and gastrointestinal bleeding or other bleeding. In addition, patients on niacin were 32 percent more likely to receive a diagnosis of diabetes than those not on the drug, and in those with diabetes, niacin increased the risk of serious problems with disease management by 55 percent. The bottom line is if you are taking niacin, talk with your doctor about whether you should continue.